Clusterheadaches.com Message Board (http://www.clusterheadaches.com/cgi-bin/yabb/YaBB.cgi)
New Message Board Archives >> Medications, Treatments, Therapies 2005 >> getting off melatonin
(Message started by: PaulL on Jan 10th, 2005, 9:37am)

Title: getting off melatonin
Post by PaulL on Jan 10th, 2005, 9:37am
I've been taking 9 mg of melatonin just before bedtime to ward off night time CHs.  It worked for a while but stopped helping in the last two weeks, I'm getting two to three hits a night.  Should I taper off or can I simply stop taking it?

Thanks

Title: Re: getting off melatonin
Post by floridian on Jan 10th, 2005, 10:52am
Good question. Not sure of the answer. I remember reading somewhere that taking additional melatonin does not reduce the bodies own production, but I can't put my finger on the source of that.

Title: Re: getting off melatonin
Post by JJA on Jan 10th, 2005, 11:00am
I've never heard of anything terrible about quitting melatonin cold turkey.  You might have some trouble getting to sleep, your headache pattern may change, but there's no reports about any major problems that I've seen .  If you don't think it's making the headaches worse, I'd taper just to be safe.

Jesse

Title: Re: getting off melatonin
Post by E-Double on Jan 10th, 2005, 4:11pm
I recently started taking it again.....
Had given my body a rest for a while.

When I did stop, I just stopped. No harm done.
I don't think it has the "negative" effects like other meds or suppliments can have if just ceased.

You can however, increase the amount you are taking....Ask your doctor and get a LOUD alarm clock ;)

Wishing you the best!

Eric

Title: Re: getting off melatonin
Post by guesst on Jan 10th, 2005, 4:15pm
Try going up to 12 mg.

Title: Re: getting off melatonin
Post by Kris_in_SJ on Jan 10th, 2005, 8:29pm
I've never heard negative reports about stopping Melatonin "cold turkey."  In fact, when I'm not in cycle I rarely take it.  I just stop when the cycle is over (I take 9mg when in cycle).  

If it has stopped helping you at that dose, maybe you just need to increase it a little.  There are some on the board who have taken up to 18mg (though I'm not sure I'd ever recommend that).  Because it's a "natural" supplement, there really isn't a set dose.

You might try looking at your other meds ... does your preventative need to be kicked up?

Kris



Clusterheadaches.com Message Board » Powered by YaBB 1 Gold - SP 1.3.1!
YaBB 2000-2003. All Rights Reserved.